Thunderstorm Wind, Owsley
- When
- May 8, 11:35 PM EST
- Where
- Owsley County, 1 mi S of Booneville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.467, -83.683
Trees were blown down on a house.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 8, 8:00 PM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 900 PM EDT THU MAY 8 2003 JUST A QUICK UPDATE TO ZONES...EVERYTHING ON TRACK WITH 50 POPS TONIGHT. SCATTERED STORMS MOVING INTO AREA FROM CENTRAL KY. WILL HAVE TO KEEP AN EYE ON THE SUPERCELL IN CENTRAL KY...NOW MOVING ESE. NO WEATHER WATCHES AS OF NOW...BUT MAY BE AN ISSUE LATER THIS EVENING. OTHERWISE...ONLY A FEW PATCHES OF SHOWERS AND THUNDERSTORMS IN AND AROUND THE CWA. TEMPS LOOK GOOD. ONLY ADJUSTMENT WAS TO DEW POINT TEMPS...WHICH WERE RUNNING ABOUT 10 DEGREES LOW IN THE GRIDS. ALSO ADJUSTED WINDS JUST A BIT FOR OVERNIGHT AND SECOND PERIOD TOMORROW ON SELECTED ZONES. ZONES OUT SOON...AS WELL AS UPDATED RDF. .JKL...NONE. RAY ===================================================================== PREVIOUS DISCUSSIONS ===================================================================== 259 PM EDT THU MAY 8 2003 SFC CHART THIS MORNING HAD A FNTL BNDRY JUST NORTH OF THE OH RVR AND A DWPT BNDRY ACROSS NRN AR/WRN TN/NRN AL. BY 18Z THAT FNTL BNDRY HAD MOVED TO CNTRL IL/IN/OH/PA WHILE THE DWPT BNDRY WAS ALMOST BISECTING KY FROM E TO W. THIS SHOULD ALLOW THE TRACK OF THE TSRA IN WRN KY/TN TO CONTINUE THEIR ERN TRACK AND WILL PROVIDE THE IMPETUS FOR TSRA/SHRA IN ERN KY TONIGHT. CURRENT SPEED OF STORMS IN WRN KY WOULD PUT PCPN ALONG OR NEAR I-75 BY APPROX 22Z. HAVE FOLLOWED GFS FOR THE MOST PART BUT MODIFIED TEMPS AND POPS SLIGHTLY TO MERGE BETTER WITH SURROUNDING OFFICES. SHRA/TSRA ARE GOING TO BE A PART OF THE FCST THRU EARLY SUN NITE WITH A DRY PD THRU WED NITE. THIS SHOULD ALLOW ERN KY TO DRY OUT SLIGHTLY. AT THE CURRENT TIME THERE IS NO FFA FOR ERN KY ALTHOUGH ALL OF KY IS IN AN AREA OF POSSIBLE EXCESSIVE RAINFALL AND THE GROUND IS ALREADY NEARLY SATURATED. RIVER FLOODING IS NOT EXPECTED BUT THERE COULD BE SOME LOCALIZED FLOOD PROBLEMS WITH THE STRONGER STORMS...ESP IF TRAINING ALONG THE E/W BNDRY SHOULD CONTINUE. MOST STRONGER STORMS APPEARS TO BE TRACKING TO THE N OF E BUT ADDITIONAL STORMS INITIATE ALONG OR NEAR THE BNDRY BEFORE DEPARTING TO THE NE. LOOK FOR FRI/SAT TO BE QUITE WARM WITH TEMPS IN THE 80S BEFORE THE MAJOR COLD FNT ON SUN DROP HIGHS BACK TO MORE NORMAL READINGS. IN THE SAME VEIN LOOK FOR LOWS IN THE 60S THRU SUN MORN WITH READINGS THE REST OF THE WEEK IN THE UPPER 40S TO LOWER 50S. DUSTY ===================================================================== 1049 AM EDT THU MAY 8 2003 VISIBILITIES CONTINUE TO IMPROVE ACROSS THE AREA THIS MORNING. LATEST SFC CHART SHOWING WARM FRONT...MORE LIKE A DEWPOINT FRONT...EXTENDING FROM THE MO/AR BORDER SOUTHEAST ACROSS SW TENNESSEE DOWN INTO ALABAMA AND GEORGIA. THIS BOUNDARY WILL CONTINUE TO MOVE NORTH TODAY PLACING US IN THE WARM SECTOR BY LATE AFTERNOON. MAIN FORECAST PROBLEM CONTINUES TO BE PRECIP CHANCES LATER THIS AFTERNOON. CURRENT FORECAST HAS GRADIENT PROPS WITH THE HIGHEST IN THE SOUTH AND LOWEST ACROSS THE EAST. INITIALLY WELL BE CAPPED THIS MORNING AND EARLY THIS AFTERNOON...WITH THE LID AROUND THE 800 HPA LEVEL. WITH DIFFERENTIAL HEATING THIS AFTERNOON...MODELS ERODE THIS CAP BY 18Z AND WE SHOULD SEE SOME SCATTERED THUNDERSTORM ACTIVITY BREAK OUT. ADDITIONALLY...WEAK H5 VORT PASSING THROUGH WILL ALSO HELP SOMEWHAT. LATEST SWODY1 HAS WESTERN THIRD OF OUR CWA IN A SLIGHT RISK. WILL UPDATE HWO EARLY THIS AFTERNOON WITH NEXT SWODY1 UPDATE. MAIN THREAT WITH THIS AFTERNOONS ACTIVITY WILL BE HAIL AND DAMAGING WINDS...WITH HIGH BUOYANCY/WEAK SHEAR ENVIRONMENT. OTHERWISE...CURRENT ZONES LOOK GOOD AND WILL UPDATE TO REMOVE MORNING WORDING. NEW GRIDS ALREADY AVAILABLE...TEXT PRODUCTS OUT BY 11 AM. JARVIS --------------------------------------------------------------------- 245 AM EDT THU MAY 8 2003 4Z SFC ANALYSIS HAD AN AREA OF LOW PRESSURE OVER IN...WITH A COLD FRONT TRAILING SW INTO OK AND BECOMING STATIONARY. A STATIONARY FRONT EXTENDED EAST TO LOW PRESSURE NEAR NEW YORK CITY. HIGH PRESSURE WAS LOCATED OVER NE GA/UPSTATE SC. THE UPPER PATTERN BY FRIDAY MORNING RESEMBLES SUNDAY WITH S/WV ENERGY MOVING OUT OF THE MEAN WESTERN US TROUGH AND CLOSING OFF OVER THE NORTHERN PLAINS. IN RESPONSE...CYCLOGENESIS IS EXPECTED OVER THE PLAINS STATES WITH THE SFC LOW OCCLUDING OVER THE UPPER MS VALLEY ON SATURDAY MORNING. AS THE WESTERN US TROUGH GRADUALLY MOVES EAST INTO THE ROCKIES AND THEN INTO THE PLAINS ANOTHER DEEP SFC LOW WILL DEVELOP ON SATURDAY ON THE PREVIOUSLY MENTIONED SYSTEMS COLD FRONT AND TRACK INTO THE NORTHERN GREAT LAKES ON SUN. TODAY...CHALLENGES CENTER AROUND POPS AND STRONG TO SEVERE THUNDERSTORM POTENTIAL. GFS AND ETA BOTH PUSH A VORT ACROSS THE REGION TOMORROW AFTERNOON/EVENING. THE GFS IS A BIT MORE POTENT WITH THIS VORT. GUIDANCE POPS SEEM RATHER LOW TODAY AND WILL PROBABLY GO WITH 50 POPS OVER THE TN BORDER...40 CENTRAL AND 20 OR 30 EAST. META FORECAST INDICATE THE ATMOSPHERE WILL BE CAPPED THROUGH MID AFTERNOON. HOWEVER AROUND 21Z...META FORECASTS CAPES APPROACHING 2000 J/KG IN THE SW...WITH MID LEVEL FLOW OF AROUND 45 KTS. WET BULB ZERO HEIGHTS WILL ALSO BE AROUND 10K FEET. SO SOME PULSE TERRAIN INDUCED STORMS ARE EXPECTED WITH SOME RISK OF HAIL AND STRONG WIND GUSTS. A CLUSTER OR PERHAPS A LINE OF STORMS IS POSSIBLE AS THE MID LEVEL SHORTWAVE MOVES ACROSS THE REGION. SPC HAS PLACED ALL OF THE CWA IN A SLIGHT RISK FOR TODAY AND TONIGHT. TONIGHT...THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL LINGER ESPECIALLY OVER THE EASTERN ZONES UNTIL SW/V PASSES. THE REGION WILL BE UNDER SOME UPPER RIDGING AFTER THE SW/V PASSES PRECIP CHANCES SHOULD REALLY DROP OFF BY MIDNIGHT. SOME PATCHY FOG WILL BE POSSIBLE LATER TONIGHT AS WELL...ESPECIALLY IN AREAS THAT GET PRECIP LATER TODAY/THIS EVENING. FRI/FRI NIGHT...THE REGION WILL BE IN THE WARM SECTOR...WITH COLD FRONT TO THE WEST OF THE MS VALLEY AND WARM FRONT ACROSS OH. META FORECAST SOUNDINGS AGAIN SHOW DECENT CAPES/LIS WITH SOME DIRECTIONAL SHEAR AS WELL. A WEAK SW/V IS FORECAST TO ATTEMPT TO ROUND THE RIDGE. ALTHOUGH FORCING WILL BE SOMEWHAT LIMITED... INSTABILITY PARAMETERS AND DIFFERENTIAL HEATING FROM TERRAIN SHOULD LEAD TO AT LEAST SOME PULSE TYPE STORMS AGAIN DURING THE LATE AFTERNOON. WARM ADVECTION IN THE 850 TO 700 MB LAYER MAY LEAD TO SOME CAPPING. CHANCE POPS STILL LOOK GOOD. MINOR SW/VS PASSING THROUGH THE OH VALLEY WILL BRING A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS ON FRI NIGHT. SATURDAY...POSSIBLE DEBRIS CLOUDS FROM FRI NIGHT CONVECTION COULD LIMIT MAX TEMPS DURING THE DAY ON SATURDAY. AGAIN...MORE SHORTWAVES MOVE THROUGH THE OH VALLEY. NORTHERN COUNTIES WILL HAVE THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS AS THEY WILL BE CLOSER TO THE VORT TRACKS. HIGHS AGAIN SHOULD APPROACH THE MID 80S ON SW WARM ADVECTION FLOW. EXTENDED...DEPENDING ON TIMING OF SFC FRONT AND CLOUD COVER POSSIBLY LIMITING DAYTIME HEATING...SUNDAY COULD BE ANOTHER ACTIVE DAY AS A POTENT SW/V AND COLD FRONT MOVE INTO THE EASTERN UNITED STATES. 0Z GFS IS ABOUT 6 HOURS FASTER WITH THE FRONT THAN THE ETA AT THAT TIME. A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED ALONG THE FRONT. POPS WILL BE RAISED TO 50% FOR SUN AND DROPPED A BIT FOR SUN NIGHT. NO OTHER SIGNIFICANT CHANGES TO CURRENT EXTENDED FORECAST PLANNED. PELTON
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 924 PM EDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS WILL INCREASE ACROSS SOUTHEAST KENTUCKY OVERNIGHT...AS A COMPLEX OF THUNDERSTORMS MOVES SOUTHEAST ACROSS THE REGION. THIS COMPLEX OF STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL GREATER THAN QUARTER SIZE...AND WIND GUSTS OVER 60 MPH. WHILE THE GREATEST THREAT FOR SEVERE WEATHER WILL BE SOUTHWEST OF A STANTON TO WHITESBURG LINE...THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF EASTERN KENTUCKY OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY OVER MUCH OF EASTERN KENTUCKY. THE THREAT AREA LIES ALONG AND NORTH OF A MOUNT VERNON TO HARLAN LINE. THE MAIN THREAT FROM THUNDERSTORMS ON FRIDAY WILL BE STRONG WINDS AND POSSIBLY SOME LARGE HAIL. SOME OF THE STORMS COULD ALSO PRODUCE LOCALLY HEAVY RAIN. THE CHANCE FOR THUNDERSTORMS CONTINUES FOR FRIDAY NIGHT INTO SUNDAY. SOME OF THESE STORMS COULD BE STRONG AND POSSIBLY APPROACH SEVERE LIMITS...ESPECIALLY ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON THIS AFTERNOON AND EVENING. JARVIS/HYSELL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1112 PM EDT THU MAY 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 PM 1 N WHITLEY CITY KY .75 INCH HAIL
05/08/03 MCCREARY REPORTED BY STORM
SPOTTER
GEOGERIANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1153 PM EDT THU MAY 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1144 PM WHICK KY .75 INCH HAIL
05/08/03 BREATHITT REPORTED BY
STORM SPOTTER
GEOGERIANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1203 AM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1156 PM SHIRLEY KY .75 INCH HAIL
05/08/03 JACKSON REPORTED BY
STORM SPOTTER
GEOGERIANThe Jackson,KY radar (KJKL), 35 km away, was scanning. The volume nearest the first event began at 04:33 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were blown down on a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355697.